- phenylephrine hydrochloride
GSL: General Sales Licence
This information is intended for use by health professionals
|Active Ingredient Paracetamol Guaifenesin Phenylephrine hydrochloride||mg/Sachet 1000 200 12.2|
Adults, the elderly and children aged 12 years and over:One sachet every four hours as required. Do not take more than 4 sachets (4 doses) in any 24 hour period.Do not give to children under 12 years old.
Special label warningsIf you are taking medication or are under medical care, consult your doctor before using this medicine. Do not take with other cold, flu or decongestant products.Do not exceed the stated dose.If symptoms persist or worsen, consult your doctor.Keep all medicines out of the reach and sight of children.Contains paracetamol. Do not take with any other paracetamol-containing products. Immediate medical advice should be sought in the event of an overdose, even if you feel well.
Special leaflet warningsContains paracetamol. Do not take with any other paracetamol-containing products.Immediate medical advice should be sought in the event of an overdose, even if you feel well, because of the risk of delayed, serious liver damage.If you are taking medication or are under medical care, consult your doctor before using this medicine. Do not take with other cold, flu or decongestant products.
PARACETAMOLThe speed of absorption of paracetamol may be increased by metoclopramide or domperidone and absorption reduced by colestyramine.The anticoagulant effect of warfarin and other coumarins may be enhanced by prolonged regular use of paracetamol with increased risk of bleeding, although occasional doses have no significant effect.Drugs which induce hepatic microsomal enzymes, such as alcohol, barbiturates, monoamine oxidase inhibitors and tricyclic antidepressants, may increase the hepatotoxicity of paracetamol particularly after overdosage. Contraindicated in patients currently receiving or within two weeks of stopping therapy with monoamine oxidase inhibitors because of a risk of hypertensive crisis.
PHENYLEPHRINE HYDROCHLORIDEPhenylephrine may adversely interact with other sympathomimetics, vasodilators and beta blockers.Sympathomimetic-containing products should be used with great care in patients receiving phenothiazines or tricylic antidepressants.Sympathomimetic-containing products should be used with caution in patients receiving digitalis, beta-adrenergic blockers, guanethidine, reserpine, methyldopa or anti-hypertensive agents.Concurrent use with halogenated anaesthetic agents such as chloroform, cyclopropane, halothane, enflurane or isoflurane may provoke or worsen ventricular arrhythmias.
PARACETAMOLEpidemiological studies in human pregnancy have shown no ill effects due to paracetamol used in the recommended dosage, but patients should follow the advice of their doctor regarding its use. Paracetamol is excreted in breast milk but not in a clinically significant amount. Available published data do not contraindicate breast feeding.
GUAIFENESINThe safety of guaifenesin in pregnancy and lactation has not been fully established but this constituent is not thought to be hazardous. However the product should only be used in pregnancy when considered essential by the doctor.
PHENYLEPHRINE HYDROCHLORIDEDue to the vasconstrictive properties of phenylephrine, the product should be used with caution in patients with a history of pre-eclampsia. Phenylephrine may reduce placental perfusion and the product should be used in pregnancy only if the benefits outweigh this risk. There is no information on use in lactation.
PARACETAMOLAdverse effects of paracetamol are rare but hypersensitivity including skin rashes may occur. There have been reports of blood dyscrasias including thrombocytopenia and agranulocytosis, but these were not necessarily causally related to paracetamol.
GUAIFENESINGastrointestinal discomfort has occasionally been reported with guaifenesin.
PHENYLEPHRINE HYDROCHLORIDEPhenylephrine hydrochloride may elevate blood pressure with headache, vomiting and rarely palpitations, tachycardia or reflex bradycardia, tingling and coolness of the skin. There have been rare reports of allergic reactions.
Reporting of suspected adverse reactionsReporting suspected adverse reactions after authorisation of the medicinal product is important. It allows continued monitoring of the benefit/risk balance of the medicinal product. Healthcare professionals are asked to report any suspected adverse reactions via the Yellow Card Scheme at: www.mhra.gov.uk/yellowcard.
PARACETAMOLLiver damage is possible in adults who have taken 10 g or more of paracetamol. Ingestion of 5 g or more of paracetamol may lead to liver damage if the patient has risk factors (see below).
Risk FactorsIf the patienta) is on long term treatment with carbamazepine, phenobarbital, phenytoin, primidone, rifampicin, St John's Wort or other drugs that induce liver enzymes.
orb) Regularly consumes ethanol in excess of recommended amounts.
orc) Is likely to be glutathione deplete e.g. eating disorders, cystic fibrosis, HIV infection, starvation, cachexia.
SymptomsSymptoms of paracetamol overdosage in the first 24 hours are pallor, nausea, vomiting, anorexia and abdominal pain. Liver damage may become apparent 12 to 48 hours after ingestion. Abnormalities of glucose metabolism and metabolic acidosis may occur. In severe poisoning, hepatic failure may progress to encephalopathy, haemorrhage, hypoglycaemia, cerebral oedema, and death. Acute renal failure with acute tubular necrosis, strongly suggested by loin pain, haematuria and proteinuria, may develop even in the absence of severe liver damage. Cardiac arrhythmias and pancreatitis have been reported.
ManagementImmediate treatment is essential in the management of paracetamol overdose. Despite a lack of significant early symptoms, patients should be referred to hospital urgently for immediate medical attention. Symptoms may be limited to nausea or vomiting and may not reflect the severity of overdose or the risk of organ damage. Management should be accordance with established treatment guidelines, see British National Formulary (BNF) overdose section.Treatment with activated charcoal should be considered if the overdose has been taken within one hour. Plasma paracetamol concentration should be measured at four hours or later after ingestion (earlier concentrations are unreliable). Treatment with N-acetylcysteine, may be used up to 24 hours after ingestion of paracetamol, however, the maximum protective effect is obtained up to eight hours post-ingestion. The effectiveness of the antidote declines sharply after this time. If required the patient should be given intravenous N-acetylcysteine, in line with the established dosage schedule. If vomiting is not a problem, oral methionine may be a suitable alternative for remote areas, outside hospital. Management of patients who present with serious hepatic dysfunction beyond 24 hours from ingestion should be discussed with the National Poisons Information Service (NPIS) or a liver unit.
GUAIFENESINVery large doses of guaifenesin can cause nausea and vomiting. Vomiting should be treated by fluid replacement and monitoring of electrolytes.
PHENYLEPHRINE HYDROCHLORIDESevere overdosage may produce hypertension and associated reflex bradycardia. Treatment measures include early gastric lavage and symptomatic and supportive measures. The hypertensive effects may be treated with an alpha-receptor blocking agent (such as phentolamine mesylate 6 10 mg) given intravenously, and the bradycardia treated with atropine, preferably only after the pressure has been controlled.
|Pharmacotherapeutic Group: ATC code:||Paracetamol, combination excluding psycholeptics. N02BE51|
PARACETAMOLAnalgesic:The mechanism of analgesic action has not been fully determined. Paracetamol may act predominantly by inhibiting a prostaglandin synthesis in the central nervous system (CNS) and to a lesser extent through a peripheral action by blocking pain-impulse generation. The peripheral action may also be due to inhibition of prostaglandin synthesis or to inhibition of the synthesis or actions of other substances that sensitise pain receptors to mechanical or chemical stimulation.Antipyretic:Paracetamol probably produces antipyresis by acting on the hypothalamic heat-regulating centre to produce peripheral vasodilation resulting in increased blood flow through the skin, sweating and heat loss. The central action probably involves inhibition of prostaglandin synthesis in the hypothalamus.
GUAIFENESINGuaifenesin is a well known expectorant. Such expectorants are known to increase the volume of secretions in the respiratory tract and therefore to facilitate their removal by cilary action and coughing.
PHENYLEPHRINE HYDROCHLORIDESympathomimetic amines, such as phenylephrine, act on alpha-adrenergic receptors of the respiratory tract to produce vasoconstriction, which temporarily reduces the swelling associated with inflammation of the mucous membranes lining the nasal and sinus passages. This allows the free drainage of the sinusoidal fluid from the sinuses.In addition to reducing mucosal lining swelling, decongestants also suppress the production of mucous, therefore preventing a build up of fluid within the cavities which could otherwise lead to pressure and pain.
Absorption and FateParacetamol is rapidly absorbed from the gastro-intestinal tract with peak plasma concentrations occurring between 10 and 120 minutes after oral administration. It is metabolised in the liver and excreted in the urine mainly as the glucuronide and sulphate conjugates. Less than 5% is excreted as unchanged paracetamol. The elimination half-life varies from about 1 to 4 hours.Plasma-protein binding is negligible at usual therapeutic concentrations but increases with increasing concentrations.A minor hydroxylated metabolite which is usually produced in very small amounts by mixed-function oxidases in the liver and which is usually detoxified by conjugation with liver glutathione may accumulate following paracetamol overdose and cause liver damage.
GUAIFENESINGuaifenesin is rapidly absorbed after oral administration. It is rapidly metabolised by oxidation to β-(2 methoxy-phenoxy)lactic acid, which is excreted in the urine.
PHENYLEPHRINE HYDROCHLORIDEPhenylephrine hydrochloride is irregularly absorbed from the gastrointestinal tract and undergoes first-pass metabolism by monoamine oxidase in the gut and liver; orally administered phenylephrine thus has reduced bioavailability. It is excreted in the urine almost entirely as the sulphate conjugate.
980 Great West Road, Brentford, Middlesex, TW8 9GS
0800 783 8881
0800 783 8881